Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at May 29, 2017, 1:56 AM CDT for Choctaw County, Clarke County, Wilcox County, Alabama; Wayne County, Mississippi. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2017, 1:56 AM CDT (06:56 UTC)
- Expired
- May 29, 2017, 3:00 AM CDT
- In force
- 64 min
- Issued by
- NWS Mobile, AL
Counties Choctaw County, AL, Clarke County, AL, Wilcox County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -397 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
043
WWUS84 KMOB 290656
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
156 AM CDT MON MAY 29 2017
ALZ051>055-MSZ067-075-076-290800-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Washington AL-Perry MS-
Greene MS-Wayne MS-
156 AM CDT MON MAY 29 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTH CENTRAL MONROE...CHOCTAW...NORTHWESTERN
WASHINGTON...NORTHERN CLARKE...WILCOX...NORTHERN PERRY...WAYNE AND
NORTHWESTERN GREENE COUNTIES UNTIL 300 AM CDT...
At 155 AM CDT, the strong thunderstorms were located along a line
extending from near Decatur to near Paulding to Sunrise,and moving
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Waynesboro, Thomasville, Camden, Butler, Grove Hill, Richton, Clara,
Pine Hill, Lisman, Millry, Buckatunna, Silas, Coffeeville,
Pennington, Vredenburgh, Fulton, Gilbertown, Yellow Bluff, Toxey and
Shawnee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8793 3228 8802 3218 8801 3209 8804
3205 8812 3199 8810 3200 8763 3213 8762
3213 8752 3227 8751 3227 8744 3220 8733
3205 8717 3183 8711 3126 8915 3143 8915
3143 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 0655Z 242DEG 60KT 3241 8904 3199 8901 3132 8920
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 28, 11:37 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 28, 11:37 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Mobile AL 1137 PM CDT Sun May 28 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION... 06Z issuance...A large area of deep convection has migrated eastward into southwest MS and there are indications that storms will hold together as they track east and southeast during the pre-dawn hours. Cig bases at IFR to MVFR categories. TSRA will be of most impact to approaches/departures, bringing brief strong wind gusts and vsby reducing downpours. /10 && .PREV DISCUSSION... /issued 922 PM CDT Sun May 28 2017/ DISCUSSION...See updated information for land areas below. UPDATE...A complex mesoscale setup with evening analysis showing a weak outflow boundary having settled southward to the coast thru the day and is now stalled near the central Gulf coast. To the west, a very impressive eruption of cold cloud tops and storms has been evolving from Louisiana to central and southern Texas in the vicinity of a surface frontal zone where 29.00Z precipitable water values range from 1.4 to 1.8 inches. Given latest satellite trends, clouds will continue to thicken overnight from west to east and will maintain the eastward shift in rain chances thru the pre-dawn hours to daybreak as shown in latest gridded forecasts. This is also consistent with the latest high resolution HRRR model radar reflectivity output. This also out of respect for the passage of mid-level impulses in the southwest flow aloft, which will bring a contribution to deep layer ascent. /10 PREV DISCUSSION... /issued 628 PM CDT Sun May 28 2017/ DISCUSSION...Updated for latest aviation discussion below. AVIATION... 00Z issuance...Generally a few cu around 5 kt with broken, thin high based cirrus carrying over into the evening. Vsby ok. Winds are forecast to become light and variable. Potential for late night low stratus developing with bases ranging from IFR to MVFR categories. Indications are that some storms could be in the vcty of the coastal terminals by daybreak Monday due to a weak boundary near-by. /10 PREV DISCUSSION... /issued 417 PM CDT Sun May 28 2017/ NEAR TERM /Now Through Sunday night/...The outflow boundary produced by last night's MCS has made it all the way to the I-10 corridor in AL/NW FL. The boundary has been slowing down over the past few hours as the remnant cold pool weakens. While scattered showers and storms have developed at times along and ahead of the boundary, the lack of upper forcing and a warm layer near 850mb has kept most storms from getting strong even with MLCAPES of 2500-3000 J/kg. The outflow boundary will wash out along the coast or just offshore by late this afternoon/early evening. Not much in the way of precip expected through the evening as there will be some CIN to overcome in the wake of the outflow. However, cannot rule out an isolated storm along the coast due to the outflow and over far inland SW AL/SE MS as isolated storms approach from the west. The big question is when/where does the next best chance of storms develop. Guidance has struggled through the day with the mesoscale pattern so confidence is lower than normal. At this point, it appears a subtle shortwave will approach from the west early in the morning and serve to initiate scattered convection along the coast or just offshore around daybreak (potentially aided by the remnant outflow boundary). Any convection that develops will move to the northeast with coverage increasing over inland areas by late morning into the afternoon. Convective coverage should also be enhanced by a surge of deep layer moisture with precipitable waters increasing to 1.75-2 inches during the day. The severe weather risk appears low at this time with 0-6km shear only 25-30 kt. However, a few strong storms with gusty winds/small hail are possible. In addition, torrential downpours and localized nuisance flooding is possible with the increasing precipitable waters. Lows tonight will be muggy in the lower to mid 70s. Highs tomorrow tempered some by the increased convection and will generally be in the low to mid 80s. 34/JFB SHORT TERM /Monday Through Tuesday night/...Broad upper trof moving east of the central plains states late Mon will shift east of the north central gulf gulf states and forecast area by early Wed morning. Ahead of the upper system a weak frontal boundary near the surface is still expected to move south and stall near the MS/AL/NWFL coast by early Tue morning. This frontal boundary will be the main focus for heavier showers and thunderstorms through the short term period due to better moisture convergence near and along the front. Aloft several mid level impulses are noted in the model guidance generally tracking from east Texas to central and lower parts of MS and AL through early Wed morning. For Mon night expect scattered pops across most locations in the forecast area followed by likely to scattered pops across the forecast area during the day on Tue, with the best chance of rain generally along and west of the I-65 corridor. With continued forcing in the mid levels combined with moderate instability near the surface a few strong thunderstorms will be possible Mon night through early Wed. Gusty straight line winds, frequent cloud to ground lightning and periods of very heavy rain will be the main threats with the stronger thunderstorms. With training cells over the same location especially near the front some localized/nuisance flooding will be possible especially over the western half of the forecast area. Nighttime lows will continue to be slightly above seasonal averages through Wed morning with highs running a tad below seasonal averages each day due to clouds and rain. Lows Mon night will range from the upper 60s to lower 70s inland and the lower to middle 70s near the coast. Highs Tues will range from the lower to middle 80s for most areas except the middle to upper 80s over inland areas well to the east. Lows Tue night will range from the middle to upper 60s inland and the lower 70s near the coast. Highs Wed will range from the middle to upper 80s inland and the middle 80s near the coast. LONG TERM /Wednesday Through Saturday/...By Wed a weak upper ridge will be approaching the central gulf coast region from the west with ridge axis moving east of the forecast by early Fri morning. Expect drier conditions late Wed through early Fri followed by scattered pops during the day Fri and Sat. The better rain chances late in the week are in response to next upper trof approaching from the west late in the week. Daytime highs look to be near seasonal averages with night time lows running a few degrees above average. 32/ee MARINE...A light to moderate south to southwest wind flow will continue through Mon as high pressure slowly shifts east. Southerly winds will diminish slightly Tue through midweek as a weak frontal boundary stalls near the coast. Winds and waves will be higher near scattered to numerous showers and thunderstorms through midweek. A light to moderate southerly wind flow can be expected later in the week. Seas will range from 2 to 3 feet through early in the week then 2 feet or less from mid to late week. Less coverage of showers and thunderstorms can be expected late Wed through Thu night. 32/ee && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, May 28, 3:31 PM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Mobile AL 331 PM CDT Sun May 28 2017 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-291215- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 331 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...This Afternoon and Tonight There is a moderate risk for rip currents along the Gulf beaches of Alabama and Northwest Florida through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday A moderate risk for rip currents will continues along the gulf beaches of Alabama and Northwest Florida through Monday. A few strong storms are possible across the area on Monday as scattered showers and thunderstorms develop near the coast in the morning and spread inland and become more numerous in the afternoon. Gusty winds, small hail, frequent lightning, and can be expected with the stronger storms. Torrential downpours are also likely which may lead to localized minor flooding, especially in urban and low lying areas. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Saturday. GMZ630>635-650-655-670-675-291215- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Destin to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Destin to Pensacola FL from 20 to 60 NM- 331 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible over the Alabama coastal waters by daybreak Monday. A few of the storms could produce gusty winds and frequent lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms will develop on Monday, especially closer to shore. A few strong storms with gusty winds and frequent lightning are possible.
In the hours before
Special weather statement, May 29, 1:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
156 AM CDT MON MAY 29 2017
ALZ051>055-MSZ067-075-076-290800-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Washington AL-Perry MS-
Greene MS-Wayne MS-
156 AM CDT MON MAY 29 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTH CENTRAL MONROE...CHOCTAW...NORTHWESTERN
WASHINGTON...NORTHERN CLARKE...WILCOX...NORTHERN PERRY...WAYNE AND
NORTHWESTERN GREENE COUNTIES UNTIL 300 AM CDT...
At 155 AM CDT, the strong thunderstorms were located along a line
extending from near Decatur to near Paulding to Sunrise,and moving
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Waynesboro, Thomasville, Camden, Butler, Grove Hill, Richton, Clara,
Pine Hill, Lisman, Millry, Buckatunna, Silas, Coffeeville,
Pennington, Vredenburgh, Fulton, Gilbertown, Yellow Bluff, Toxey and
Shawnee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8793 3228 8802 3218 8801 3209 8804
3205 8812 3199 8810 3200 8763 3213 8762
3213 8752 3227 8751 3227 8744 3220 8733
3205 8717 3183 8711 3126 8915 3143 8915
3143 8894 3182 8894 3190 8847 3231 8842
TIME...MOT...LOC 0655Z 242DEG 60KT 3241 8904 3199 8901 3132 8920The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 4:05 AM CDT | Special Marine Warning | MOB | 85 min | |
| May 29, 5:13 AM CDT | Special Weather Statement | MOB | Baldwin | 62 min |
| May 29, 5:25 AM CDT | Special Marine Warning | MOB | 50 min | |
| May 29, 6:04 AM CDT | Special Marine Warning | MOB | 86 min | |
| May 29, 6:10 AM CDT | Special Weather Statement | MOB | Escambia | 65 min |
| May 29, 6:59 AM CDT | Special Weather Statement | MOB | Covington | 61 min |
| May 29, 4:42 AM CDT | Special Weather Statement | MOB | Escambia | 63 min |
| May 29, 5:28 AM CDT | Special Weather Statement | MOB | Okaloosa, Santa Rosa | 77 min |
| May 29, 5:58 AM CDT | Special Weather Statement | MOB | Escambia | 62 min |
Nearby
Special Weather Statements in Alabama, 2017Special Weather Statements in Mississippi, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.